NARCAN: ONE MOTHER SAVED HER SON’S LIFE

A mom wrote to me: Two weeks ago, one of my worst nightmares occurred. My son, who had been ‘clean for 3 years,’ overdosed in my house. Luckily, his friend went to check on him, and found him down. I had Narcan in the house and, thankfully, it saved his life. I never heard him come into the house and never heard him drop to the floor. If his friend hadn’t checked on him, my son would be dead! I still cannot get the image of his face, blue and not breathing, out of my head. I thank God that I had Narcan in my home. Now, all of my family members carry it, even my son.

My reflection: This is a wake-up call to all of us. I asked my son, who is fourteen-years sober from a heroin addiction, if he thought it would be good for our family and all families to have Narcan on hand. His response was clear, “Yes, Narcan is a lifesaving tool and I think it’s important to have at the ready for families with a history of opiate addiction, no matter how long it’s been dormant.”

Today’s Promise to consider: Relapse can happen, especially now with our loved ones facing an avalanche of modern stressors. With so many drugs laced with deadly Fentanyl, the chances of death loom even larger. Today, let us each think about having Narcan available in our homes. We never know what might happen, and we need to be prepared even when we think we won’t need it. Our quick response can save lives.

4455
0 0 vote
Article Rating
Subscribe
Notify of
guest
7 Comments
Oldest
Newest Most Voted
Inline Feedbacks
View all comments
Grace
Grace
4 months ago

Narcan for someone with substance use disorder is like an Epi-pen for someone with a peanut allergy. I had an Epi-pen on hand when my son was younger and now we have Narcan in the same safe place. It is a life-saving tool. For anyone in the Washington, DC area, there is an organization, The Chris Atwood Foundation, that provides training on the use of Narcan. The founder lost her younger brother to an overdose leading her to advocate for the use of Narcan. Many pharmacies now carry it also. It is just one more tool for us as we fight vigilantly for our addicted loved ones. Sending hope and strength to all.

Janet
Janet
4 months ago

My son overdosed and died on Fentanyl in April. . He had been in remission for over 2 years and injured his back. He bought what he thought was oxycodone but was pure fentanyl. He took one orally and died on his heating pad. I have had Narcan for over 2 years in my purse and house. My son didn’t live with me. I will still carry Narcan to maybe save someone else’s son.

Theresa
Theresa
4 months ago
Reply to  Janet

I’m sorry for the loss of your son Janet. Suffering with your own pain and still thinking of helping others. Your a special person.

Janet
Janet
4 months ago
Reply to  libbycataldi

Thank you both. I appreciate the love and prayers. I am in Grief Share and also have a wonderful AlAnon group. I am an addiction medicine specialist working with those suffering from substance use disorder, mainly opioids.It helps me to help others and maybe save some other mother from suffering this horrible grief and loss.